Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 9, NWS San Angelo, TX

May 15, 2010McCulloch County, Mason County, San Saba County, Texas

NWS San Angelo, TX issued this tornado warning at May 15, 2010, 5:35 PM CDT for McCulloch County, Mason County, San Saba County, Texas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2010, 5:35 PM CDT (22:35 UTC)
Expired
May 15, 2010, 6:15 PM CDT
In force
40 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Mason County, TX, McCulloch County, TX, San Saba County, TX

The radar

The San Angelo radar (KSJT), 134 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 5:37 PM CDTTSTM WND DMGMason, TXNUMEROUS POWER LINES DOWN IN TOWN
May 15, 5:41 PM CDTHAIL 0.88Mason, TXALSO DIME SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2010-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2010-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WFUS54 KSJT 152235
TORSJT
TXC307-319-411-152315-
/O.NEW.KSJT.TO.W.0009.100515T2235Z-100515T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
535 PM CDT SAT MAY 15 2010

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN MCCULLOCH COUNTY IN WEST CENTRAL TEXAS...
  SOUTHWESTERN SAN SABA COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN MASON COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 615 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 2 MILES WEST OF
  KATEMCY...OR 12 MILES NORTH OF MASON...MOVING EAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  FREDONIA BY 605 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW! IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

&&

LAT...LON 3101 9900 3062 9922 3077 9947 3099 9936
TIME...MOT...LOC 2235Z 273DEG 16KT 3091 9928

$$
1 follow-up statement
487 
WWUS54 KSJT 152246
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
546 PM CDT SAT MAY 15 2010

TXC307-319-411-152315-
/O.CON.KSJT.TO.W.0009.000000T0000Z-100515T2315Z/
MCCULLOCH TX-SAN SABA TX-MASON TX-
546 PM CDT SAT MAY 15 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHWESTERN MASON...SOUTHWESTERN SAN SABA AND SOUTHEASTERN MCCULLOCH
COUNTIES...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR KATEMCY...OR 11 
MILES NORTH OF MASON...MOVING EAST AT 20 MPH. ALSO...MASON IS IN THE 
PATH OF THIS SEVERE STORM.

THE TORNADO WILL BE NEAR...
  FREDONIA BY 605 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF 
70 MPH.

&&

LAT...LON 3101 9900 3068 9920 3062 9922 3077 9947
      3099 9936
TIME...MOT...LOC 2245Z 273DEG 16KT 3091 9923

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 15, 3:26 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 15, 3:26 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
326 PM CDT SAT MAY 15 2010

.SHORT TERM...
SHOWERS AND STORMS CONTINUE ACROSS PORTIONS OF WEST CENTRAL TEXAS
THIS AFTERNOON...MAINLY ALONG A BOUNDARY EXTENDING FROM THE
HEARTLAND NEAR BROWNWOOD SOUTHWEST TOWARDS SONORA. WITH STORMS
DEVELOPING ALONG THE BOUNDARY...OPTED TO EXTEND THE FLASH FLOOD
WATCH THROUGH 06Z FOR NOW. BIGGEST CONCERN IS AN AREA FROM THE
SOUTHEAST BIG COUNTRY SOUTHWEST INTO AND ACROSS THE NORTHERN CONCHO
VALLEY....WHERE WIDESPREAD 1 TO 3 INCH RAINFALL TOTALS HAVE FALLEN
OVER THE LAST FEW DAYS...WITH HIGHER TOTALS EMBEDDED.

MAIN SHORTWAVE WILL LIKELY PASS TO THE NORTHWEST OF THE AREA ACROSS
NEW MEXICO...WHICH WILL TAKE THE BEST LIFT AND SHEAR WITH IT.
OTHERWISE...SOMEWHAT UNSTABLE UNCAPPED AIR MASS PREVAILS. EXPECT TO
SEE MORE CONVECTION DEVELOP OFF AND ON THROUGH THE REST OF THE
AFTERNOON AND EVENING...WITH MESOSCALE BOUNDARIES AGAIN PROVIDING THE BEST
LOW LEVEL FOCUS. WILL CONTINUE TO MONITOR OUT WEST AND SOUTHWEST AS
WELL...WHERE UPSLOPE FLOW...AND MORE SUNSHINE MAY LEAD TO THE
DEVELOPMENT OF ANOTHER MCS. IF MCS DEVELOPS...WILL TRACK EAST BACK
INTO WEST CENTRAL TEXAS OVERNIGHT.

STILL UNCERTAINTY ABOUT THE LOCATION OF THE FRONTAL BOUNDARY FOR
TOMORROW...AS IF AND WHEN CONVECTION DEVELOPS TONIGHT WILL PLAY AN
IMPORTANT ROLE. GFS SHOWS THE MCS FROM TONIGHT STILL IN THE SOUTHERN
COUNTIES AT DAYBREAK...SO THIS SEEMS AS GOOD AS ANYPLACE TO HAVE THE
BEST POPS.

.LONG TERM...
TSTM ACTIVITY WILL BECOME ISOLATED TO SCATTERED IN COVERAGE EARLY
TO MIDDLE OF NEXT WEEK AS UPPER LEVEL FLOW WEAKENS...HOWEVER
MOISTURE WILL STILL BE PLENTIFUL. MAY BE MORE ACTIVE WEDNESDAY AND
THURSDAY AS AN UPPER LEVEL LOW MOVES ACROSS THE AREA. ALSO...WEST
CENTRAL TEXAS WILL BE IN THE WARM SECTOR WITH GOOD INSTABILITY AND
INCREASING 0-6KM BULK SHEAR VALUES TO 45 KNOTS. A FEW SEVERE
STORMS WILL BE POSSIBLE. WILL KEEP SLGT CHC POPS GOING FOR NOW.
THIS SYSTEM WILL BE EAST OF THE AREA BY NEXT WEEKEND...SO WILL GO
WITH A DRY FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 64  80  62  85  62 /  70  40  30  20  20
SAN ANGELO 	 65  82  61  87  65 /  60  40  30  20  20
JUNCTION 	 67  86  65  87  64 /  60  40  30  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
CALLAHAN...COKE...COLEMAN...FISHER...HASKELL...JONES...NOLAN...
RUNNELS...SHACKELFORD...STERLING...TAYLOR...THROCKMORTON.

&&

21/07
Hazardous weather outlook, May 15, 1:54 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
154 PM CDT SAT MAY 15 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
154 PM CDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY SOUTH
OF A STERLING CITY...ROBERT LEE...COLEMAN...BROWNWOOD LINE...FROM MID
AFTERNOON INTO THE EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG A WEAK COLD FRONT ACROSS THE CONCHO VALLEY AND PERMIAN BASIN...THEN
MOVE EASTWARD ACROSS WEST CENTRAL TEXAS. THE MAIN THREATS WILL BE
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. DUE TO
THE EARLIER RAINFALL THAT HAS NOW SATURATED THE SOILS...A FLASH
FLOOD WATCH IS IN EFFECT TODAY FOR THE BIG COUNTRY...AND NORTHERN
PORTIONS OF THE CONCHO VALLEY AND HEARTLAND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY ACROSS
MUCH OF WEST CENTRAL TEXAS. THE MAIN THREATS WILL LARGE HAIL AND
DAMAGING WINDS. WITH A MOIST AND UNSTABLE AIR MASS IN PLACE...THE
POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS WILL REMAIN OVER WEST
CENTRAL THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS SOUTH OF THE BIG
COUNTRY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 15, 2:51 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
251 PM CDT SAT MAY 15 2010

TXZ072-073-077-168-152045-
TOM GREEN TX-CONCHO TX-SCHLEICHER TX-MENARD TX-
251 PM CDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR TOM
GREEN...CONCHO...SCHLEICHER AND MENARD COUNTIES...

AT 247 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WERE INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR 13 MILES SOUTHWEST OF
EDEN...OR ABOUT 16 MILES NORTHWEST OF MENARD...MOVING NORTHEAST AT
30 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  LIVE OAK BY 300 PM CDT
  US-83 NEAR THE MENARD-CONCHO COUNTY LINE BY 305 PM CDT
  EDEN BY 315 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

18
Special weather statement, May 15, 3:24 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
324 PM CDT SAT MAY 15 2010

TXZ073-077-154-168-152130-
CONCHO TX-MCCULLOCH TX-SCHLEICHER TX-MENARD TX-
324 PM CDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR
CONCHO...MCCULLOCH...SCHLEICHER AND MENARD COUNTIES...

AT 319 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WERE INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR 10 MILES NORTHWEST OF
MENARD...MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  US-83 NEAR THE MENARD-CONCHO COUNTY LINE BY 335 PM CDT
  MELVIN BY 420 PM CDT
  BRADY LAKE BY 430 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

18

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:29 PM CDTAreal Flood AdvisorySJTTaylor3 hr
May 14, 7:32 PM CDTTornado WarningSJTCrockett43 min
May 14, 7:39 PM CDTSevere Thunderstorm WarningSJTIrion51 min
May 14, 7:46 PM CDTTornado WarningSJTCrockett44 min
May 14, 8:02 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels, Tom Green58 min
May 14, 8:15 PM CDTSevere Thunderstorm WarningSJTCrockett45 min
May 14, 8:24 PM CDTSevere Thunderstorm WarningSJTCrockett51 min
May 14, 8:43 PM CDTSevere Thunderstorm WarningSJTSchleicher47 min
May 14, 8:56 PM CDTSevere Thunderstorm WarningSJTCrockett34 min
May 14, 9:13 PM CDTSevere Thunderstorm WarningSJTCrockett47 min
May 14, 9:51 PM CDTAreal Flood AdvisorySJTBrown114 min
May 15, 12:33 PM CDTAreal Flood AdvisorySJTNolan, Taylor117 min
May 15, 3:53 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch, Menard37 min
May 15, 4:20 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, Menard40 min
May 15, 4:22 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch, Mason, Menard38 min
May 15, 4:52 PM CDTSevere Thunderstorm WarningSJTKimble, McCulloch, Mason, Menard, San Saba38 min
May 15, 5:03 PM CDTTornado WarningSJTMcCulloch, Mason, Menard27 min
May 15, 5:22 PM CDTTornado WarningSJTMason23 min
May 15, 5:59 PM CDTSevere Thunderstorm WarningSJTMason14 min
May 15, 6:09 PM CDTTornado WarningSJTMason36 min
May 15, 6:19 PM CDTSevere Thunderstorm WarningSJTKimble, Mason, Menard41 min
May 15, 6:57 PM CDTSevere Thunderstorm WarningSJTMason24 min

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.